Health Officials Investigate
State Officials are working with the CDC and the Food and Drug Administration in a multi-state investigation of fungal meningitis among patients who had received the epidural steroid injection. Several patients have also had strokes that are believed to have resulted from their infection and at least four deaths have been reported. Fungal meningitis is not transmitted from person to person.
A potentially contaminated product is suspected to be the cause of the outbreak. Investigation into the exact source is still ongoing.
Data has determined that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by the New England Compounding Center, of Framingham, Mass. The lots of medication, listed below, that were used on infected patients have been recalled.
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD11/17/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD12/26/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD2/6/2013
Patients who have had any injection (e.g., spinal, joint) using any of the three lots of methylprednisolone acetate listed above will be contacted by the facility in which they received it.
Patients who have received a steroid injection since July 1, 2012, and are experiencing symptoms such as a new or worsening headache, fever, neck stiffness or pain at the injection site, should contact their physician to determine if they have received one of the recalled products and to receive further instruction. Only people who have received an injection with these lot numbers are known to be at risk. Patients should consult with their health care providers if they have questions.
For more information call 1-800-862-1260.